Disease: Antibiotic-associated diarrhea

    Overview

    Antibiotic-associated diarrhea refers to passing loose, watery stools three or more times a day after taking medications used to treat bacterial infections (antibiotics).

    Most often, antibiotic-associated diarrhea is mild and requires no treatment. The diarrhea typically clears up within a few days after you stop taking the antibiotic. More-serious antibiotic-associated diarrhea might require stopping or switching antibiotic medications.

    Source: http://www.mayoclinic.com

    Symptoms

    For most people, antibiotic-associated diarrhea causes mild signs and symptoms, such as:

    • Loose stools
    • More-frequent bowel movements

    Antibiotic-associated diarrhea is likely to begin about a week after you start taking an antibiotic. Sometimes, however, diarrhea and other symptoms don't appear until days or even weeks after you've finished antibiotic treatment.

    C. difficile infection

    C. difficile is a toxin-producing bacteria that causes antibiotic-associated colitis, which can occur after the antibiotic therapy upsets the balance of good and bad bacteria in your intestinal tract.

    Besides loose stools, C. difficile infection can cause:

    • Lower abdominal pain and cramping
    • Low-grade fever
    • Nausea
    • Loss of appetite

    When to see a doctor

    Call your doctor right away if you have serious signs and symptoms of antibiotic-associated diarrhea. These signs and symptoms are common to a number of conditions, so your doctor might recommend tests to determine the cause.

    Source: http://www.mayoclinic.com

    Causes

    Why antibiotic-associated diarrhea occurs isn't completely understood. It's commonly thought to develop when antibacterial medications (antibiotics) upset the balance of good and bad bacteria in your gastrointestinal tract.

    The antibiotics most likely to cause diarrhea

    Nearly all antibiotics can cause antibiotic-associated diarrhea. Antibiotics most commonly involved include:

    • Cephalosporins, such as cefixime (Suprax) and cefpodoxime
    • Penicillins, such as amoxicillin (Amoxil, Larotid, others) and ampicillin

    Source: http://www.mayoclinic.com

    Diagnosis

    To diagnose antibiotic-associated diarrhea, your doctor is likely to question you about your health history, including whether you've had recent antibiotic treatments.

    Source: http://www.mayoclinic.com

    Complications

    One of the most common complications of any type of diarrhea is extreme loss of fluids and electrolytes (dehydration). Severe dehydration can be life-threatening. Signs and symptoms include a very dry mouth, intense thirst, little or no urination, and weakness.

    Source: http://www.mayoclinic.com

    Prevention

    To help prevent antibiotic-associated diarrhea, try to:

    • Take antibiotics only when necessary. Don't use antibiotics unless your doctor feels they're necessary. Antibiotics can treat bacterial infections, but they won't help viral infections, such as colds and flu.
    • Ask caregivers to wash their hands. If you're hospitalized, ask everyone to wash his or her hands or use an alcohol-based hand sanitizer before touching you.
    • Tell your doctor if you've had antibiotic-associated diarrhea before. Having antibiotic-associated diarrhea once increases the chance that antibiotics will cause that same reaction again. Your doctor can select a different antibiotic for you.

    Source: http://www.mayoclinic.com

    Lifestyle and home remedies

    To cope with diarrhea:

    • Drink enough fluids. To counter a mild loss of fluids from diarrhea, drink more water. For a more-severe loss, drink fluids that contain water, sugar and salt. Try broth or watered fruit juice. Avoid beverages that are high in sugar or contain alcohol or caffeine, such as coffee, tea and colas, which can worsen your symptoms.

      For infants and children with diarrhea, ask your doctor about using an oral rehydration solution, such as Pedialyte, to replenish fluids and electrolytes.

    • Choose soft, easy-to-digest foods. These include applesauce, bananas and rice. Avoid high-fiber foods such as beans, nuts and vegetables. Once your symptoms resolve, your can return to your normal diet.
    • Consider taking probiotics. Microorganisms such as acidophilus help restore a healthy balance to the intestinal tract by boosting the level of good bacteria. Probiotics are available in capsule or liquid form and are also added to some foods, such as certain brands of yogurt.

      Studies confirm that some probiotics might be helpful in treating antibiotic-associated diarrhea. However, further research is needed to better understand which strains of bacteria are most helpful or what doses are needed.

    • Ask about anti-diarrheal medications. In some cases of mild antibiotic-associated diarrhea, your doctor may recommend anti-diarrheal medications, such as loperamide (Imodium A-D). But check with your doctor before taking anti-diarrheal medications because they can interfere with your body's ability to eliminate toxins and lead to serious complications.

    Source: http://www.mayoclinic.com

    Risk factors

    Antibiotic-associated diarrhea can occur in anyone who takes an antibiotic. But you're more likely to develop antibiotic-associated diarrhea if you:

    • Have had antibiotic-associated diarrhea in the past
    • Have taken antibiotic medications for an extended time
    • Are taking more than one antibiotic medication

    Source: http://www.mayoclinic.com

    Health Services in

    Define Common Diseases

    Women's Health Care helps you find information, definitaions and treatement options for most common diseases, sicknesses, illnesses and medical conditions. Find what diseases you have quick and now.